Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 441, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 3, 2003, 7:15 PM CDT for Smith County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2003, 7:15 PM CDT (00:15 UTC)
- Expired
- Jun 3, 2003, 7:35 PM CDT
- In force
- 20 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Smith County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 040015 SVRJAN MSC129-040035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 715 PM CDT TUE JUN 3 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 735 PM CDT * AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND WINDS IN EXCESS OF 60 MPH OVER TAYLORSVILLE...OR ABOUT 16 MILES NORTHEAST OF COLLINS. THE STORM WAS MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL SMITH COUNTY. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN JACKSON. LAT...LON 3179 8951 3194 8949 3194 8932 3181 8933 $$ BUTTS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:14 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jun 3, 3:14 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT TUE JUN 3 2003
FORECAST CHALLENGES...FOR THE LONG TERM IT WILL BE TO DETERMINE THE
CHANCES OF CONVECTION THROUGH THE WEEKEND INTO MONDAY AS WELL AS
TEMPS IN A UNSEASONABLE PATTERN.
CURRENTLY...AN UNSEASONABLE UPPER PATTERN PERSISTS ACROSS THE
REGION. SATELLITE IMAGERY SHOWED THAT MOST OF THE ENERGY ASSOCIATED
WITH THE UPPER TROUGH OVER THE REGION WAS WELL EAST OF THE FORECAST
AREA. ON THE SURFACE SCATTERED SHOWERS AND THUNDERSTORMS ARE
OCCURRING OVER THE SOUTHERN HALF OF THE FORECAST AREA...MAINLY ALONG
THE FRONTAL BOUNDARY. CLEARING HAS BEGUN IN THE DELTA.
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THE GFS MODEL INITIALIZED THE CONVECTION A LITTLE BETTER THEN THE ETA
MODEL. THIS EVENING THE COLD FRONT WILL MOVE JUST SOUTHEAST OF THE
FORECAST AREA AS HIGH PRESSURE DEVELOPS FROM THE NORTHWEST. WILL PUT
BEST LOW SCATTERED POPS IN THE SOUTHEAST FOR TONIGHT...AND ISOLATED
POPS...EXCEPT FOR THE NORTHWEST...MAINLY BEFORE MIDNIGHT. THE FRONT
HANGS UP JUST SOUTH OF THE AREA ON WEDNESDAY. MODELS DISAGREE ON HOW
FAR SOUTH TO PUT IT AND ON QUICKNESS OF MOISTURE RETURN. WITH LITTLE
UPPER SUPPORT TO COMPLETELY CLEAR IT FROM THE REGION...TRENDING MORE
TOWARD ETA WITH THE UPPER SHORTWAVE PUSHING THE BOUNDARY NORTH AND
BRINGING RAIN CHANCES IN FOR LATE WEDNESDAY AND THURSDAY.
LONG TERM DISCUSSION...FRIDAY THROUGH TUESDAY
UNSEASONABLE PATTERN WILL CONTINUE THROUGH THE LONG TERM PERIOD WITH
A BROAD TROUGH OVER MOST OF THE PERIOD...UNTIL TUESDAY AS FLAT UPPER
RIDGING DEVELOPS FROM THE SOUTHERN PLAINS. ON FRIDAY A COLD FRONT
WILL BE APPROACHING THE REGION WITH GOOD MEAN MOISTURE AND
INSTABILITY FOR THUNDERSTORMS TO DEVELOP. THE FRONT WILL NOT MAKE IT
INTO THE FORECAST AREA AS IT PUSHES BACK TO THE NORTH IN SOUTHERLY FLOW ON
SATURDAY. GFS PAINTS SEVERAL THUNDERSTORM COMPLEXES COMING THROUGH
THE REGION OVER THE WEEKEND. ANOTHER FRONT WILL BE PUSHING INTO THE REGION
LATE SUNDAY INTO MONDAY. THE CONVECTION WILL FINALLY DRY OUT ON
MONDAY EVENING. DRY WEATHER WILL BE ON TAP FOR TUESDAY. THE EUROPEAN
MODELS AND ENSEMBLE MEANS HAD THE SIMILAR UPPER AND SURFACE PATTERN
FEATURES TO THE GFS. THE NOGAPS MODEL PUSHED THE FIRST FRONT THROUGH
THE REGION...BUT WAS MORE ISOLATED WITH THE ASSOCIATED CONVECTION.
THE CANADIAN MODEL WAS ALSO GENERALLY SIMILAR...EXCEPT IT MOVED THE
SECOND FRONT INTO THE EARLIER ON SUNDAY. SO WITH THIS IN MIND WILL KEEP
CONVECTION IN FRIDAY UNTIL MONDAY EVENING AND PUT IN PARTLY CLOUDY
ON TUESDAY. WILL CLOSE TO MEX TEMPS.
PRELIMINARY NUMBERS:
JAN EC 062/083 067/083 071 17223
TEENB 086/070 084/070 084/072 087/069 089 33554344320
MEI EC 061/083 066/084 071 17303
TEENB 087/070 085/070 083/072 088/069 089 33554344320=
.JAN
AR...NONE.
LA...NONE.
MS...NONE.
17/24Hazardous weather outlook, Jun 3, 3:16 PM CDT, 3 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 042016- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 316 PM CDT TUE JUN 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI THIS EVENING. A COLD FRONT OVER CENTRAL MISSISSIPPI WILL STALL OVER NIGHT ALONG THE LOUISIANA...MISSISSIPPI STATE LINE SOUTH OF NATCHEZ. EXPECT THE CONVECTIVE ACTIVITY TO CONTINUE INTO THE LATE EVENING NEAR THE FRONTAL BOUNDARY. LOCALLY HEAVY RAINS WILL CAUSE PONDING ON AREA ROADS. THE FRONT WILL BEGIN TO RETROGRADE TO THE NORTH WEDNESDAY ALLOWING FOR THE REDEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI. THE PRIMARY RISKS WITH THE STORMS WILL BE WIND GUST TO 40 MILES AN HOUR...FREQUENT LIGHTNING AND POSSIBLE SMALL HAIL. ...FLOODING... MOISTURE LEVELS TONIGHT ARE EXPECTED TO REMAIN PARTICULARLY HIGH ACROSS SOUTHEAST MISSISSIPPI. STORMS FORMING IN THIS AREA WILL HAVE AN ENHANCED POTENTIAL FOR PRODUCING HEAVY DOWNPOURS...AND RAINFALL AMOUNTS WITH SOME STORMS COULD EXCEED ONE INCH. PONDING OF WATER UPON ROADWAYS AND OTHER LOW LYING AREAS IS POSSIBLE IN SOUTHEAST MISSISSIPPI THROUGH LATE THIS EVENING AS THE THUNDERSTORM ACTIVITY CONTINUES. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... ANOTHER WEAK COLD FRONT SHOULD APPROACH THE LOWER MISSISSIPPI VALLEY LATE FRIDAY AND INTO SATURDAY. THE ATMOSPHERE ACROSS THE AREA SHOULD BE MOIST AND UNSTABLE BY THIS TIME...BUT WIND FIELDS ARE EXPECTED TO BE RELATIVELY WEAK...AS WELL AS THE UPPER LEVEL DISTURBANCE ACCOMPANYING THE FRONT. THEREFORE...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED FRIDAY AFTERNOON AND INTO SATURDAY ALTHOUGH ISOLATED STORMS ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI DURING THIS TIME FRAME COULD BE LOCALLY STRONG. A STRONGER SYSTEM LOOKS TO AFFECT THE AREA LATER IN THE WEEKEND WITH A MORE SUBSTANTIAL COLD FRONT NOW EXPECTED TO MOVE ACROSS THE LOWER MISSISSIPPI VALLEY MONDAY. AT THIS TIME THERE IS A MUCH GREATER POSSIBILITY THAT THE COMBINATION OF UPPER LEVEL DYNAMICS...MOISTURE...AND WIND SHEAR ASSOCIATED WITH THIS SYSTEM COULD BRING SEVERE WEATHER TO PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 3, 2:43 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT TUE JUN 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM WESSON MS WIND DAMAGE
06/02/03 LINCOLN A FEW TREES DOWN ACROSS
ROADWAYS IN WESSON
REPORTED BY EMA
0930 PM PELLEZ MS WIND DAMAGE
06/02/03 WEBSTER POWER LINES DOWN IN
PELLEZ REPORTED BY
PUBLIC.
0830 PM PHEBA MS WIND DAMAGE
06/02/03 CLAY TREES DOWN IN PHEBA
REPORTED BY POLICE
DEPARTMENT.
0830 PM PHEBA MS WIND DAMAGE
06/02/03 CLAY ROFFING DAMAGE TO FOUR
HOMES REPORTED BY POLICE
DEPARTMENT.
0830 PM BAY SPRINGS MS WIND DAMAGE
06/02/03 JASPER TREES AND POWER LINES
DOWN ALONG COUNTY ROAD 23
6 MILES EAST OF BAY
SPRINGS REPORTED BY
POLICE DEPARTMENT.
0800 PM MOUNT OLIVE MS WIND DAMAGE
06/02/03 COVINGTON TREES DOWN...DAMAGE TO
FENCE REPORTED BY MOUNT
OLIVE POLICE DEPARTMENT.
0720 PM THOMASTOWN MS WIND DAMAGE
06/02/03 LEAKE ROOF DAMAGE TO POST
OFFICE IN THOMASTOWN
REPORTED BY EMA
0720 PM THOMASTOWN MS WIND DAMAGE
06/02/03 LEAKE WIND DAMAGE TO ROOF OF
CHURCH IN THOMASTOWN
REPORTED BY EMA.
0835 PM MS WIND DAMAGE
06/02/03 LEAKE NUMEROUS TREES DOWN
COUNTY WIDE REPORTED BY
EMA.Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.